Pennsylvania, 2019

Hail in Pennsylvania, July 31, 2019

July 31, 2019 · NWS BGM · 1 event in 1 county or zone

A slow moving cold front moved through portions of Northeastern Pennsylvania during the late afternoon of the 31st. Nickel size hail was observed in the Forest Park area in Pike County with one of the resulting thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front moved through portions of Northeastern Pennsylvania during the late afternoon of the 31st. Nickel size hail was observed in the Forest Park area in Pike County with one of the resulting thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 2:51 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 31, 2:51 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Wed Jul 31 2019

.SYNOPSIS...
High pressure will build over the region tomorrow and Friday
bringing cooler and less humid conditions. The weekend looks
mainly dry with seasonal temperatures. Isolated thunderstorms
are possible but most areas will remain dry.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Only isolated thunderstorms over the southern tier and northeast
Pennsylvania so far this afternoon. The mesoscale convective
vortex which moved through this morning kept the southeast
forecast area from becoming moderately unstable with the severe
convection occurring just south of our area. Scattered
convection still likely especially in the far southeast but the
threat of severe weather or localized flooding is over. Early
this evening any remaining convection will dissipate quickly
with the loss of heating and boundary south of region. Mainly
clear skies and light winds overnight will lead to valley fog
across the southern tier, western Catskills and northeast
Pennsylvania. Overnight lows will range from the mid 50s to
lower 60s.

Thursday...Surface high pressure will build over the region
with mostly sunny skies expected. Highs will range in the upper
70s to lower 80s but feel more comfortable as dew points remain
in the 50s.

Thursday night...Another clear night with light winds allowing
temperatures to fall into the mid to upper 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
230 PM Update...

At the surface, the region will be situated between high pressure
across northern NY-New England and a weak low/inverted trough along
the central Appalachians. The surface trough is associated with a
broad upper trough over the Mid South and Mid Atlantic. A dry
airmass (PWATs ranging from 0.5" over the I-90 CNY corridor to 1" in
the Wyoming Valley) will initially be in place on Friday
morning thanks to the high. However, backed flow out of the south
will develop ahead of the trough, causing moisture to return back
northward Friday afternoon and night. The question is how quickly
and how far north will the higher theta-e air advance (where
showers and storms are possible in this increasingly moist,
unstable environment). Given the deeper synoptic lift with the
trough remaining to our south, convection on Friday will likely
be confined to the higher terrain in NEPA, the western
Catskills and possibly the central Southern Tier of NY (and mainly
during peak heating).

High pressure retreats Saturday as a weak cold front approaches
from southern Canada-Great Lakes. The broad upper trough will
persist over the eastern CONUS with light southerly return flow
continuing to advect moisture northward ahead of it. Given this
setup, the chance for showers and storms trend slightly higher and
extend farther north on Saturday than the day before.

Temperatures will be near normal with highs generally in the
lower to mid 80s (upper 70s at high elevations) and lows in the
lower to mid 60s (upper 50s at high elevations).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
230 PM Update...

The above mentioned cold front will progress southeastward through
region on Sunday. The exact timing/position of the front will
determine who is at risk for showers and storms with convection
favored along and ahead of the boundary, especially during peak
afternoon heating. PoPs highest across our far southeastern zones
(Catskills-NEPA).

High pressure building behind the cold front will keep us dry Sunday
night through Monday night. The high moves offshore by Tuesday.
An uptick in temperatures and humidity can be expected midweek owing
to the southerly return flow that develops on the backside of the
high and ahead of the next cold front. Showers and storms return to
the forecast Tuesday with chances increasing Wednesday when the
front likely arrives from the west.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions expected next 24 hours. Weak cold
front is dropping south through the region with ceilings around
4K feet through late afternoon. At KAVP, thunderstorms are most
likely late this afternoon therefore included a two hour tempo
group for MVFR thunderstorms between 20Z-22Z. Skies will become
mainly clear overnight and with light winds and moist ground
valley fog is expected. At KELM, dense fog will from around 08Z
with conditions near airport minimums until 13Z. At KITH, MVFR
conditions in fog are possible between 09Z-12Z. For Thursday,
clear skies at KRME/KSYR and just scattered fair weather cumulus
elsewhere.

Northwest winds round 5 knots becoming light and variable this
evening. On Thursday northerly winds around 5 knots.

Outlook...

Thursday night through Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...RRM
Hazardous weather outlook, Jul 31, 2:04 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
304 PM EDT Wed Jul 31 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
304 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 142 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
July 31, 4:33 PM EST
Where
Pike County, Forest Park
Measured
0.88 in hail
Reported by
Public
Coordinates
41.150, -75.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842791.